Puffy swollen eyelids that feel heavy and uncomfortable after Botox? (Photos)

I had my first Botox injection of 22 units 10 days ago. I didn't notice any results until 5 days later when I noticed how puffy my eyelids were. I went today and asked about this. I was told that I should get a few more units higher up on my forehead to pull eyelids up. I got 3 more injections higher up on my forehead but now my eyes are more swollen looking and feel so heavy. Should I find someone with more experience? Should I put cold compresses on my eyes or anything else I can do to help?

Doctor Answers 10

Heavy eyelids after Botox

It seems like the Botox is preventing you from lifting your brows well and this is giving you heavy eyelids. Many patients come in with over active frontalis muscle activity (forehead muscle) and desire Botox. The problem is that the reason they are overusing the muscle is to lift their heavy, low set brows or eyelids. When Botox is placed, their low brows and heavy eyelids look worse because they can't lift them. This will wear off over the next couple months, but I'd consider seeing a more experienced injector since adding more Botox higher up on your forehead, which is what they recommended, will NOT pull the eyelids up, it will only make them worse. I'm not sure why it is such a common mistake for injectors to try to lift brows by placing Botox above them. That will in no way ever lift a brow. Good luck.

Andrew Campbell, M.D.

Facial Rejuvenation Specialist

Quintessa Aesthetic Centers


Milwaukee Facial Plastic Surgeon
4.7 out of 5 stars 26 reviews

Puffy swollen eyelids that feel heavy and uncomfortable after Botox? (Photos)

Hi there, it looks like you received a little too much Botox in your frontalis muscle (forehead muscle). The issue is that you were using this muscle to hold your lids open  and did not realize that you were doing this. Therefore, when the doctor put Botox here it knocked out your compensatory mechanism. I would recommend that you patient and wait a total of 3 months, it should start looking better after 3 weeks. Good Luck, Dr. Downie

Jeanine B. Downie, MD
Montclair Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Heavy forehead after Botox

Thank you for your question kstrickland89. I am sorry to hear about your situation. Botox is a purified protein used to address wrinkles associated with facial expression. It is difficult to assess results without having before pictures with which to compare them. The pivotal study demonstrated that the maximum effect of Botox is seen 14 days after the treatment. In our office patients return at this time to assess the results. At that time more can be added if necessary. Placing Botox in the upper forehead will relax the frontalis muscle which is responsible for lifting the brow. When this muscle is relaxed the brow may go down or feel heavy. Muscles that pull down on the brow are located between the brows and at the corners of the brow. Relaxing these muscles with Botox will have the opposite effect. All of these effects normally resolve within 3-4 months. Please follow up with your doctor for specific recommendations. Good luck!

Alex Eshaghian, MD, PhD
Encino Physician
5.0 out of 5 stars 1 review

Botox

You probably had too much botox and too close to your eyebrows which causes them to descend too much.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Botox and Heavy Eyes

It appears that too much Botox may have been placed in your forhead and has caused your eyes to feel heavy. It will take a few weeks to feel more normal.  "Baby" Botox avoids these problems by putting in tiny amounts of  Botox.  Please consult an expert.  Best, Dr. Green

Heavy lids

Hi kstrickland,

Sorry you're having this experience.  What frequently happens when women get botox int he forehead is that the eyebrows fall slightly.  Even in women who didn't have low brows to begin with, this can happen because the tone of the muscles in the forehead will lift the brows a bit even when it isn't contracting.  When you paralyze that muscle, you lose that elevation altogether and the brow falls.  This will be uncomfortable for the first 10 days to 2 weeks usually, but after the first couple weeks the brow position can stabilize.  That is a combination of getting through the dense period of paralysis and getting a tiny bit of tone back and you getting used to having lower brows so it doesn't bother you as much.

As for the puffy eyes, I suspect the issue is that your eyelid skin is just collapsing down because you brow has dropped.  It does feel miserable though - I agree.  I have gone through it myself and I really dislike it.  The thing about paralyzing facial muscles is that there can sometimes be more of an after-effect than you thought.  Experience does matter when using neurotoxins, and this is something your plastic surgeon should have discussed with you at the outset.  The best news is, it will get better with time.

Dr. Jespersen

M. Renee Jespersen, MD
Arlington Plastic Surgeon
5.0 out of 5 stars 4 reviews

Uncomfortable after Botox--Try Venus Legacy

This can happen for a few weeks after botox injections. Puffiness and swelling of the eyelids can occur and should improve. You can try cold compresses and venus legacy treatments to improve.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Heavy eyelids after botox

hello kstrikland89. 

Sorry to hear you had suboptimal results with your Botox injections. What happened? Let me shed some light. Only one muscle keeps your forehead and eyebrows up all your life. There are approximately 4 smaller muscles the live between your eyebrows and slightly  above your eyebrows that allow you to frown and keep the brows low, hence the balance. When too much Botox is given to the elevator muscle and not enough to the 4 depressors muscles for balance, you will drop the eyebrow and the eyes feel heavy and puffy. That is what most likely transpired. The good thing about Botox is that it is temporary. My suggestion is rather than getting more injections to correct the problem let the Botox wear off and have it injected by an expert injector. Cheers!

Shoib Myint, DO, FAACS, FAOCO
Henderson Ophthalmologist

Puffy swollen eyelids that feel heavy and uncomfortable after Botox?

Thank you for sharing your question and photographs.  When some patients have too much Botox placed into their forehead it may uncover some underlying sagging issues with either their eyebrows or upper eyelids.  Nothing replaces an in-person examination but as your brows appear to be above the level of your upper eye socket bone and you have excess skin of your upper eyes you may be a candidate for an upper eyelid lift.  This is best seen, however, once your Botox wears off.  Best wishes. 

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Most common mistake for inexperienced injector is forehead injections with pre-existing low brows

A very common mistake I see is the over zealous injector attacking forehead lines in someone that has underlying brow ptosis. These people need the ability to lift the brows to keep their upper lids from sagging. When this is taken away with Botox, the forehead looks great but the patients are unhappy because their eyes look much worse. You also have medical brow ptosis. Sometimes this can be corrected by placing Botox in the depressor supercilii and at the later brow/crows feet area. If not, you'll just have to ride this out until the Botox wears off in 2-3 months. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.